Ciprofloxacin-induced cholestatic liver injury – A case report

  • Miroslav Vujasinović
  • Zdenko Kikec
  • Matjaž Hafner
  • Vera Ferlan Marolt

Abstract

Background: Drug-induced liver injury has been described for a large number of drugs. It is a common cause of drug withdrawal from the market. Ciprofloxacin is a commonly prescribed fluoroquinolone antibiotic and is a rare cause of hepatotoxicity. To our best knowledge this is the first case of ciprofloxacin-induced cholestatic liver injury in Slovenia. Case report: A 19year old man has been treated with ciprofloxacin at a daily dose of 500 mg twice a day due to a mild respiratory infection. After twenty days he was admitted to hospital because of jaundice. Laboratory findings showed a typical pattern of acute cholestatic liver failure, which was additionally confirmed by the liver biopsy. The patient was treated symptomatically. Ten months later the patient’s clinical status is stabile with a normal bilirubin level and mildly elevated alkaline phosphatase and gamma-glutamyltransferase. Conclusion: Although severe hepatotoxicity after the administration of ciprofloxacin is rare, physicians should be cautious and alert to its side-effects.

Downloads

Download data is not yet available.
Published
2012-09-01
How to Cite
1.
Vujasinović M, Kikec Z, Hafner M, Ferlan Marolt V. Ciprofloxacin-induced cholestatic liver injury – A case report. ZdravVestn [Internet]. 1Sep.2012 [cited 7Apr.2020];81(9). Available from: https://vestnik.szd.si/index.php/ZdravVest/article/view/797
Section
Case report, short scientific article